Kansas, 2012Hail and Damaging Winds in Kansas, June 14, 2012
June 14, 2012 · NWS TOP · 9 events in 5 counties and zones
A few marginal thunderstorms produced 1 inch hail and a few areas of severe thunderstorm winds across portions of North Central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few marginal thunderstorms produced 1 inch hail and a few areas of severe thunderstorm winds across portions of North Central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 5:49 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 14, 5:49 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT THU JUN 14 2012
...UPDATE TO AVIATION...
.DISCUSSION...
19Z SFC OBS SHOWED A COLD FRONT FROM NEAR GOODLAND KS NORTHEAST TO
AROUND SIOUX CITY IA. AHEAD OF THE FRONT OVER NORTH CENTRAL
KS...THERE IS A VERY UNSTABLE AIRMASS WITH OBJECTIVE ANALYSIS
SHOWING CAPE VALUES AROUND 4000 J/KG. ALOFT WATER VAPOR IMAGERY
SUGGESTS THERE IS A DISTURBANCE OVER EASTERN CO MOVING EAST
NORTHEAST...AND CONVECTION HAS DEVELOPED ALONG THE BOUNDARY IN
SOUTHEAST CO.
FOR TONIGHT THINK PRECIP IS LIKELY ACROSS NORTH CENTRAL KS AND HAVE
INCREASED POPS TO AROUND 80 PERCENT. THINKING IS THAT STORMS OFF THE
BOUNDARY WILL FORM INTO SOME KIND OF MCS AND MOVE EAST AND SOUTHEAST
INTO THE AREA EARLY THIS AFTERNOON. DEEP LAYER SHEER IS SOMEWHAT
MARGINAL SUGGESTING THAT SUPERCELL STORM ORGANIZATION COULD BE
DIFFICULT TO COME BY. NEVERTHELESS WITH THIS MUCH INSTABILITY...THERE
WILL BE THE POTENTIAL FOR LARGE HAIL AND DAMAGING DOWNBURST WINDS.
THE MAIN UNCERTAINTY IS IN HOW FAR EAST CONVECTION WILL BE ABLE TO
MAKE IT. INSTABILITY SHOULD DIMINISH INTO WESTERN MO DUE TO LOWER
DEWPOINTS. HOWEVER THERE IS NOT A STRONG SIGNAL FOR HIGHER
INHIBITION FURTHER EAST. SO THINK THAT IF A COLD POOL IS ABLE TO
DEVELOP...THAT STORMS SHOULD MOVE INTO NORTHEAST AND EAST CENTRAL KS
OVERNIGHT. ANOTHER CONCERN THAT WILL NEED TO BE MONITORED IS THE
POTENTIAL FOR EXCESSIVE RAINFALL. WITH PRECIPITABLE WATERS INCREASING
TO NEAR 2 INCHES...SOME MODEL QPF SOLUTIONS SHOW RAINFALL AMOUNTS
OVER 2 INCHES IN SOME LOCATIONS. THINGS ARE A LITTLE MORE UNCERTAIN
FOR FRIDAY WITH MODELS SHOWING SOME KIND OF CONVECTIVE MCV OVER
NORTHEAST KS WITH THE POTENTIAL FOR NUMEROUS OUTFLOW BOUNDARIES IN
THE AREA. THEREFORE MAINTAINED THE PREV FORECAST OF 50 PERCENT POPS.
WITH MORE CLOUD COVER EXPECTED AND CHANCES FOR RAIN...HIGHS FRIDAY
SHOULD STAY IN THE 80S DUE TO WEAKER MIXING AND SLIGHTLY COOLER
TEMPS ALOFT.
WOLTERS
LONG TERM...SATURDAY THROUGH THURSDAY...LITTLE OVERALL CHANGE TO
FORECAST PHILOSOPHY DURING THE PERIOD...MINUS A SLIGHTLY MORE
AGGRESSIVE UPPER WAVE TOWARDS THE END OF THE PERIOD. MODEL CONSENSUS
CONTINUES TO DEPICT A PATTERN CHARACTERIZED BY AN ACTIVE NORTHERN
STREAM...WITH ONLY SUBTLE WAVES AND SURFACE FEATURES ACROSS OUR
REGION THROUGH EARLY NEXT WEEK. THIS CONTINUES SOME DEGREE OF
UNCERTAINTY TO THE SPECIFIC TIMING...LOCATION AND PERCENTAGE OF
PRECIPITATION CHANCES DURING THE EXTENDED.
A STRONG SHORTWAVE THROUGH QUICKLY MOVES ACROSS THE NORTHERN CONUS
ON SATURDAY...WITH AN ASSOCIATED COLD FRONT APPROACHING THE KS/NE
BORDER BY SAT AFTERNOON. THE PERIPHERY OF STRONGER FLOW ALOFT AND
LARGE SCALE ASCENT BRIEFLY OVERSPREADS THE CWA...AND CONVECTION IS
EXPECTED TO DEVELOP ALONG THE PRIMARY BOUNDARY AND/OR REMNANT
OUTFLOW BOUNDARIES...ESPECIALLY DURING PEAK HEATING. CHANCES FOR
THUNDERSTORMS WILL OVERSPREAD MUCH OF THE CWA DURING THE
EVENING/OVERNIGHT HOURS...WITH A GRADUAL WEAKENING TREND AS THE
ACTIVITY MOVES SOUTH WITH THE DEPARTING UPPER SUPPORT AND INCREASING
STABILITY. THE EFFECTIVE FRONTAL BOUNDARY...LIKELY PARTIALLY
REINFORCED FROM CONVECTION...WILL BECOME QUASISTATIONARY ON SUNDAY
AND MAY BEGIN TO DRIFT NORTH. A FEW THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE EASTERN HALF ON SUNDAY...BUT SHOULD BE LIMITED IN
COVERAGE WITH THE LACK OF UPPER SUPPORT AND AN INCREASING EML.
MUCH OF THE AREA WILL REMAIN DRY MONDAY THROUGH WEDNESDAY AS WEAK
UPPER RIDGING BUILDS INTO THE PLAINS...NOTABLE WAVES REMAIN WELL
DISPLACED TO THE NORTH...AND A STRONG EML BUILDS INTO THE AREA. THE
PATTERN APPEARS TO CHANGE WEDNESDAY NIGHT INTO THURSDAY AS A MORE
AMPLIFIED PATTERN COMMENCES ACROSS THE NORTHERN/CENTRAL PLAINS AND A
COLD FRONT MOVES TOWARDS/THROUGH THE CWA. THE HIGHEST PROBABILITIES
OF PRECIPITATION WITH THIS SYSTEM LOOK TO OCCUR LATE WEDNESDAY NIGHT
INTO THURSDAY.
AS FOR TEMPERATURES...WENT NEAR/ABOVE NUMERICAL MODEL GUIDANCE AS
CLIMATOLOGY HAS BEEN TRENDING VALUES TOO LOW. AFTERNOON TEMPERATURES
IN THE UPPER 80S TO LOWER 90S SEEMS REASONABLE BASED ON THE PATTERN
FOR THE LONG TERM PERIOD. COOLER READINGS CAN BE EXPECTED ON
THURSDAY AS THE AFOREMENTIONED FRONTAL BOUNDARY AND PRECIPITATION
MOVE THROUGH THE AREA.
BLAIR
&&
.AVIATION...
COMPLEX OF THUNDERSTORMS IN NEBRASKA STILL EXPECTED TO MOVE SOUTHEAST
AND IMPACT THE TAF SITES PRIMARILY IN THE 03Z-08Z TIME FRAME WITH MVFR
AND POSSIBLY BRIEF IFR VSBYS IN HEAVIER RAIN. ONCE THE COMPLEX
PASSES THROUGH...FEEL THERE MAY BE A BREAK IN PRECIP/LOWER VSBYS
AND CIGS INTO FRIDAY AFTERNOON...WITH A BETTER CHANCE JUST BEYOND
00Z/16. WINDS WILL BE SOUTH/SOUTHEASTERLY...BUT ANY OUTFLOW
BOUNDARIES WILL HAVE A SIGNIFICANT IMPACT ON SHORT TERM DIRECTION
AND SPEED.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 14, 2:27 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT THU JUN 14 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-152030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
327 PM CDT THU JUN 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWEST KANSAS THIS
AFTERNOON AND MOVE INTO NORTH CENTRAL KANSAS BY THE EARLY EVENING.
THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...
EXCESSIVE RAINFALL AND DAMAGING WINDS.
STORMS COULD MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS LATE IN
THE EVENING OR OVERNIGHT. HOWEVER IT IS A LITTLE LESS CLEAR WHAT
THE SEVERE WEATHER POTENTIAL WILL BE LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
WOLTERS
In the hours before
Special weather statement, Jun 14, 6:47 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT THU JUN 14 2012
KSZ008-009-150115-
REPUBLIC-WASHINGTON-
747 PM CDT THU JUN 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES...
THROUGH 815 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 20 MPH ACROSS PORTIONS OF REPUBLIC AND NORTHWESTERN
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COURTLAND...MUNDEN...NARKA...MAHASKA...SCANDIA...NORWAY...HADDAM...CU
BA AND BELLEVILLE. HEAVY RAIN AND HAIL TO THE SIZE OF PENNIES MAY
ALSO BE POSSIBLE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4001 9700 4000 9698 3965 9762 3966 9793
3996 9794 4001 9785
TIME...MOT...LOC 0047Z 308DEG 16KT 4010 9740 3982 9803
$$ GARGANLocal storm report, Jun 14, 6:59 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 11 N BELLEVILLE 39.99N 97.62W
06/14/2012 E55 MPH REPUBLIC KS TRAINED SPOTTER
&&
63Thunderstorm Wind, Washington
- When
- June 14, 7:04 PM CST to 7:09 PM CST
- Where
- Washington County, 0.69 mi N of Mahaska
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.990, -97.350
A trained weather spotter near Mahaska reported a 60 mph wind gust.
Thunderstorm Wind, Republic
- When
- June 14, 7:24 PM CST to 7:29 PM CST
- Where
- Republic County, 1.27 mi ESE of Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -97.800
A trained spotter near Republic reported a 60 mph wind gust.
Thunderstorm Wind, Washington
- When
- June 14, 7:25 PM CST to 7:30 PM CST
- Where
- Washington County, 7.62 mi N of Morrowville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -97.160
A trained spotter near Morrowville reported a 60 mph wind gust.
Thunderstorm Wind, Cloud
- When
- June 14, 7:59 PM CST to 8:04 PM CST
- Where
- Cloud County, 3.62 mi SSW of Macyville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -97.840
A trained spotter near Glasco reported a 70 mph wind gust.
Hail, Washington
- When
- June 14, 8:17 PM CST to 8:20 PM CST
- Where
- Washington County, 2.54 mi WNW of Linn
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -97.120
Thunderstorm Wind, Ottawa
- When
- June 14, 8:31 PM CST to 8:36 PM CST
- Where
- Ottawa County, 0.87 mi SE of Minneapolis
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -97.710
A trained spotter near Minneapolis measured a 68 mph wind gust.
Thunderstorm Wind, Ottawa
- When
- June 14, 8:38 PM CST to 8:43 PM CST
- Where
- Ottawa County, 2.62 mi SE of Lamar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -97.550
A trained spotter near Wells reported a 60 mph wind gust.
Thunderstorm Wind, Dickinson
- When
- June 14, 9:10 PM CST to 9:15 PM CST
- Where
- Dickinson County, 0.54 mi E of Abilene
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -97.210
A trained spotter near Abilene reported a 60 mph wind gust.
Thunderstorm Wind, Dickinson
- When
- June 14, 9:16 PM CST to 9:21 PM CST
- Where
- Dickinson County, 0.54 mi W of Abilene Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.900, -97.240
AWOS station near Abilene measured a 62 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Nebraska, June 14 to 15, 2012$7.7 million · 2.5 in hail · 48 events
- Flash Flooding and Hail in Minnesota, June 14 to 15, 2012$1.3 million · 1.25 in hail · 80 events
- Rip Current in Texas, June 14, 20121 death · 1 event
- Flooding and Dust Storm in Texas, June 14 to 15, 2012$443,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in Texas, June 14, 2012$201,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kansas, June 14, 2012$70,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Minnesota, June 14, 2012$65,000 · 1.25 in hail · 11 events
- Flash Flooding and Hail in Tennessee, June 14, 2012$54,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Georgia, June 14, 2012$70,000 · 1 in hail · 5 events
- Flash Flood and Hail in Wisconsin, June 14, 2012$50,000 · 1 in hail · 8 events
- Damaging Winds in Florida, June 14, 2012$55,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Iowa, June 14, 2012$41,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394733, 394735, 394736, 394737, 394732, 394739, 394740, 394741, 394742.